It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



Thyroid Disorders Message Board

hairloss


Post New Thread   Closed Thread
LinkBack Thread Tools Search this Thread
Old 01-13-2010, 05:59 AM   #1
frenchie2
Junior Member
(female)
 
Join Date: Dec 2009
Location: england
Posts: 17
frenchie2 HB User
hairloss

Ihave some new results. A few months ago my tsh was at 5.6 and it is at 0.8 and my T4 at 20. It's the lowest it has been and I am happy with that but I hope I will see an improvement in my hairloss. Now 2 years with this, Ihope it was the reason . The doctors in England will not do the T3 test. How important is it? Could my hairloss due to something else. Any suggestions will be helpful.

 
Sponsors Lightbulb
   
Old 01-13-2010, 07:11 AM   #2
GBug
Senior Member
(female)
 
Join Date: Nov 2006
Location: USA
Posts: 140
GBug HB User
Re: hairloss

I've been losing a lot of hair recently as well. At first, I thought it was just "that time of year". However, I'm having to clean my hairbrush out much more frequently and I'm seeing a lot more hair on the bathroom floor and my clothes. I was diagnosed bypothyroid in May of last year after gaining 20 pounds in a single month. I haven't notice this since May, but mostly in the last 2-3 months.

Anway, I started doing some research about hair loss this week and found several websites that indicated my thyroid medication, Synthoid, could be causing it. Unbelievable! Now, not only is my thyroid causing problems (weight), the medicine used to treat my thyroid may be causing my hair to fall out. Hair loss can be a side effect of Synthoid, unfortunately.

 
Old 01-13-2010, 07:28 AM   #3
frenchie2
Junior Member
(female)
 
Join Date: Dec 2009
Location: england
Posts: 17
frenchie2 HB User
Re: hairloss

Hi, what is the name of your medication?

 
Old 01-13-2010, 07:38 AM   #4
GBug
Senior Member
(female)
 
Join Date: Nov 2006
Location: USA
Posts: 140
GBug HB User
Re: hairloss

levothyroxine (Synthoid)

 
Old 01-13-2010, 08:38 AM   #5
frenchie2
Junior Member
(female)
 
Join Date: Dec 2009
Location: england
Posts: 17
frenchie2 HB User
Re: hairloss

Ihave the same one and I also suspected that could be the reason but I also had hairloss before taking it so it is difficult to know. What about you did you have this hairloss before the medication?

 
Old 01-13-2010, 08:42 AM   #6
javelina
Senior Veteran
(female)
 
Join Date: May 2008
Location: AZ
Posts: 2,251
javelina HB Userjavelina HB Userjavelina HB User
Re: hairloss

Low ferritin is a big cause of hairloss. Also some do have that side effect from synthetic T4 hormone replacement. Being hypo or not optimized on your meds is yet another reason, and yes, without a free T3 test it can be difficult to determine how well you are doing because free T3 is the real indicator of how much active thyroid hormone you have available for your metabolic function.

You can look into going on desiccated thyroid if you're concerned about the levothyroxine. Many of us believe it is a more balanced and healthy way to replace thyroid hormones. In the UK this can be difficult, but not impossible. The RCPS is anti-desiccated thyroid and anti-T3 but there are some practitioners are ignoring this outdated and harmful policy and testing and treating anyway. You may have to look hard and do some searching to find them though.

 
Old 01-13-2010, 09:44 AM   #7
frenchie2
Junior Member
(female)
 
Join Date: Dec 2009
Location: england
Posts: 17
frenchie2 HB User
Re: hairloss

thank you Javelina this is very helpful and I am going to see an endo to get that test. My ferritin is up( it was 27 and is now at 125) so I can eliminate that from my list. I also have a tsh that keep going up every 3 months(20,.3.5,4.5,5.6). Then I raised my dose from 75mcg to 100mcg and now my tsh is 0.8 and I hope it doesnt go up. Any suggestions on why it doesnt stay level. Thanks

 
Old 01-13-2010, 10:51 AM   #8
FinnMaid
Senior Veteran
(female)
 
Join Date: Aug 2007
Location: Finland
Posts: 3,346
FinnMaid HB UserFinnMaid HB UserFinnMaid HB UserFinnMaid HB UserFinnMaid HB UserFinnMaid HB UserFinnMaid HB UserFinnMaid HB UserFinnMaid HB UserFinnMaid HB UserFinnMaid HB User
Re: hairloss

I have noticed that since I lost significant amounts of hair every fall for over 10 years when not yet on medication I still have these periods of hairloss on proper meds - luckily not losing as much but still. Your HypoT may still be getting worse and that can cause those rises and the need for a med increase.

Last edited by FinnMaid; 01-13-2010 at 10:58 AM.

 
Old 01-13-2010, 01:57 PM   #9
javelina
Senior Veteran
(female)
 
Join Date: May 2008
Location: AZ
Posts: 2,251
javelina HB Userjavelina HB Userjavelina HB User
Re: hairloss

It would be nice to get a free T3 and free T4 level to see what's really going on with your hormone levels. TSH can be so unreliable and it's better to go by the free Ts and your symptoms. The fact that it's now suppressed somewhat may show that you're finally getting a better level of thyroid hormones.
Vitamin D and B12 are both good to check if you haven't already, both really important and often low with us hypos. Also many of us are deficient in magnesium and this can cause hair loss as well so good to suppliment with magnesium citrate (it's the most absorbable form) to bowel tolerance.

 
Old 01-13-2010, 02:23 PM   #10
frenchie2
Junior Member
(female)
 
Join Date: Dec 2009
Location: england
Posts: 17
frenchie2 HB User
Re: hairloss

Thank you very much for all your suggestions and advices and next time when i will see my doctor i will ask to check my vit D and B12. I will post my results as soon as possible.For anyone that needs to raise their ferritin level Iwas very successful in a very short time by adding 500mg of lysine and 500mg of vit C with 420mg of ferrous fumarate. You need to take it 5 or 6 hours after your thyroid medication.

 
Old 01-15-2010, 07:10 AM   #11
reba1985
Junior Member
(female)
 
Join Date: Dec 2009
Location: usa
Posts: 33
reba1985 HB User
Re: hairloss

I've tried synthroid twice and my hair loss doubled in just a few days. I've been on
westhroid for 2 months now and the hair loss is down to a few strains a day which
was my normal loss. I also had hives on synthroid and skipped my period.
On levoythyroxine, the hair loss wasn't quite as bad but still noticeable. Losing your
hair is very stressful on top of gaining weight and feeling like a stranger has invaded
your body with this thyroid disease.lol Have you tried evening primerose oil?

 
Old 01-15-2010, 10:59 AM   #12
frenchie2
Junior Member
(female)
 
Join Date: Dec 2009
Location: england
Posts: 17
frenchie2 HB User
Re: hairloss

Hi Reba, yes I agree it is very stressful and and it affects me so bad that my social life is almost gone. It has been now 18 months that i am fighting this and I thing I may see the end of this nightmare. I have noticed that my hair loss is almost gone or normal, not much in the shower , on the brush and on the carpet. I dont want to get to excited as it has been only a few days. To answer your question I do take EPO but make sure that you have 250mg of GLA a day otherwise it will not serve its purpose.What is your TSH level? It' s also great that your hairloss stopped and how long did you have it for?

 
Closed Thread

Similar Threads
Thread Thread Starter Board Replies Last Post
Topamax, hairloss, confusion, B12 - related? life_is_good Epilepsy 21 06-22-2008 08:18 PM
Can hairloss be stopped/even reversed with Metformin treatment? lisa222 Polycystic Ovary Syndrome (PCOS) 2 03-08-2007 03:37 PM
Hairloss. Help! HypoChica Thyroid Disorders 2 04-08-2006 08:37 AM
Teenager with hairloss, please read AllenaNicole Hair Loss / Alopecia 10 04-02-2006 04:15 PM
Hairloss and anemia storms_refuge Anemia 3 04-10-2005 01:07 PM
Amenorrea & Hairloss Kam131 Eating Disorder Recovery 8 08-12-2004 11:09 PM
Itchy Sweat Hairloss Related? Arms Hair Problems 1 05-25-2004 01:47 PM
B5, works.. but does it cause hairloss? Dreamer99 Acne 9 01-14-2004 09:26 AM
Biotin for accutane hairloss TheWildSide Acne 3 12-30-2003 08:39 PM
Hairloss on Wellbutrin? hyperev Hair Loss / Alopecia 3 09-10-2003 09:00 PM




Thread Tools Search this Thread
Search this Thread:

Advanced Search

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is Off
HTML code is Off
Trackbacks are Off
Pingbacks are Off
Refbacks are Off




Sign Up Today!

Ask our community of thousands of members your health questions, and learn from others experiences. Join the conversation!

I want my free account

All times are GMT -7. The time now is 05:53 PM.



Site owned and operated by HealthBoards.comô
Terms of Use © 1998-2017 HealthBoards.comô All rights reserved.
Do not copy or redistribute in any form!